Alert archive / Kansas / Tornado Warnings in 2007

Tornado Warning 68, NWS Goodland, KS

May 31, 2007Gove County, Kansas

NWS Goodland, KS issued this tornado warning at May 31, 2007, 5:32 PM CDT for Gove County, Kansas. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2007, 5:32 PM CDT (22:32 UTC)
Expired
May 31, 2007, 5:50 PM CDT
In force
18 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Gove County, KS

The radar

The Goodland radar (KGLD), 130 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 5:40 PM CDTHAIL 112 S Quinter, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:01 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 312232
TORGLD
KSC063-312300-
/O.NEW.KGLD.TO.W.0068.070531T2232Z-070531T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM CDT THU MAY 31 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL GOVE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 600 PM CDT

* AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EAST
  CENTRAL GOVE COUNTY...OR ABOUT 9 MILES EAST OF GOVE...MOVING EAST
  AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL EASTERN GOVE COUNTY AROUND 550 PM CDT

A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP.

IF YOU ARE OUTDOORS...SEEK SHELTER IMMEDIATELY IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...FIND A CULVERT...DITCH...OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3904 10037 3885 10043 3874 10016 3899 10016

$$
CLK
2 follow-up statements
000 
WWUS53 KGLD 312240
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
440 PM MDT THU MAY 31 2007

KSC063-312300-
/O.CON.KGLD.TO.W.0068.000000T0000Z-070531T2300Z/
GOVE KS-
540 PM CDT THU MAY 31 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR EAST
CENTRAL GOVE COUNTY...

AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A POSSIBLE TORNADO. THIS TORNADO WAS LOCATED OVER EAST 
CENTRAL GOVE COUNTY...OR ABOUT 11 MILES SOUTH OF QUINTER...MOVING 
EAST AT 30 MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3904 10037 3885 10043 3874 10016 3899 10016

$$

CLK
000 
WWUS53 KGLD 312250
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM MDT THU MAY 31 2007

KSC063-312300-
/O.CAN.KGLD.TO.W.0068.000000T0000Z-070531T2300Z/
GOVE KS-
550 PM CDT THU MAY 31 2007

...THE TORNADO WARNING FOR EAST CENTRAL GOVE COUNTY IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS LEFT THE WARNED AREA.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3904 10037 3885 10043 3874 10016 3899 10016

$$

CLK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 31, 3:37 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 31, 3:37 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
237 PM MDT THU MAY 31 2007

.DISCUSSION...
16Z SFC INDICATES MOISTURE HAS RAPIDLY RETURNED TO THE TRI STATE
AREA...WITH SFC TDS ALREADY BACK INTO THE LOW 50S. CAP APPEARS
FAIRLY WEAK AS STRONG CONVECTION ALREADY DEVELOPING ON OLD OUTFLOW
BOUNDARY. WEAKER SHOWERS STILL OCCURRING AS INITIAL SHORT WAVE TROUGH
WAS MOVING ACROSS THE AREA. WATER VAPOR IMAGERY CONTINUES TO SHOW
STRONG H5 LOW ACROSS THE NORTHERN PLAINS...SAT IMAGERY ALSO PICKING
UP ON SHORT WAVE TROUGH NICELY AT 1630Z WITH TROUGH AXIS NEAR YUMA
COUNTY. BOTH THE NAM AND THE GFS WERE TOO WARM AT H5 WITH THE
SOUTHERN EXTENT OF THE COLD POOL AT KDDC...OTHERWISE MODELS
INITIALIZED OK.

PRIMARY CONCERNS WILL BE HYDRO AND THUNDERSTORM POTENTIAL TONIGHT.

TONIGHT...THUNDERSTORMS ALREADY DEVELOPED ALONG WEAK WARM FRONT
ACROSS THE NORTH...WITH THUNDERSTORMS ALSO DEVELOPING ON DRY LINE
BULGE COMING OUT OF EASTERN COLORADO. FURTHER COMPLICATING THINGS IS
APPROACHING COLD FRONT TO THE NORTH. AS STORMS DEVELOP INTO AN
MCS...THINGS SHOULD DROP TO THE SOUTHEAST. LLJ WILL BEGIN TO DEVELOP
ACROSS AS NEXT COLD FRONT APPROACHES. STRONG CONVERGENCE...COUPLED
WITH WEAK CINH ON THE NOSE OF THE JET WILL ALLOW ANOTHER ROUND OF
TSRA TO DEVELOP OVERNIGHT...ALTHOUGH THERE IS POTENTIAL FOR MCS TO
THE SOUTH TO LIMIT MOISTURE RETURN BACK INTO THE AREA. MAIN CONCERN
WILL BE PRECIP COVERAGE ACROSS THE WESTERN CWA...WHICH IS CURRENTLY
BEHIND THE DRYLINE. WILL CONTINUE TO TREND POPS LOWER IN THIS AREA.
WILL LEAVE GOING HIGHLIGHTS AS IS.

TOMORROW/TOMORROW NIGHT...COLD FRONT WILL BE CLEARING THE CWA DURING THE
MORNING HOURS...HOWEVER STRONG SHORT WAVE TROUGH WILL BE OVER
SPREADING THE AREA DURING THE MORNING HOURS. FCST SOUNDINGS INDICATE
ELEVATED INSTABILITY STILL OVER THE AREA...AND WITH LARGE SCALE
ASCENT STILL OVER THE AREA...THINK PRECIPITATION WILL BE ONGOING
THROUGH THE MORNING HOURS. WILL ALSO HOLD ONTO LOW POPS THROUGH THE
EARLY EVENING AS ANY HEATING UNDER THE COLD CORE WILL ALLOW ISOLATED
SHOWERS TO REDEVELOP.

SATURDAY-SUNDAY...H5 LOW WILL CONTINUE TO SHIFT THE TO THE EAST AWAY
FROM THE CWA AS RIDGE BEGINS TO BUILD IN FROM THE WEST. BIGGEST
CONCERN THROUGH THE PERIODS WILL BE POTENTIAL FOR LATE
AFTERNOON/EARLY EVENING SHOWERS UNDER THE COLD CORE LOW. WILL KEEP
ISOLATED -SHRA SAT AFTERNOON...AS PREVIOUS FORECAST HAS PRETTY WELL
HANDLED. RIDGE WILL CONTINUE TO SHIFT TO THE EAST SLOWLY ON
SUNDAY...BUT BULK OF THE CWA WILL REMAIN IN NORTHERLY FLOW DURING
THE DAY. A WEAK SHORTWAVE TROUGH IS INDICATED DURING PEAK
HEATING...BUT INSTABILITY AND SUBSIDENCE BELOW H7 WILL LIKELY LIMIT
ANY PRECIP POTENTIAL.

IN THE EXTENDED...MEDIUM RANGE MODELS CONTINUES TO INDICATE VERY
AMPLIFIED FLOW THROUGH THE BEGINNING OF THE PERIOD...WITH FLOW
FLATTENING OUT AND RIDGE SHIFTING TO THE EAST. GFS HAS BACKED OFF
OF ITS SLOWER...MORE AMPLIFIED 05/30 12Z SOLUTION AND NOW LOOKS MORE
IN LINE WITH THE OTHER MODELS. MAIN DIFFERENCES NOW APPEAR TO BE
AROUND HANDLING OF PAC NW TROUGH. ECMWF AND THE CANADIAN ARE MUCH
MORE AGGRESSIVE WITH DIGGING THE TROUGH SOUTHWARD AND HAS IT EJECTING
OVER THE AREA BY 00Z THURSDAY...WITH GFS HAVING MUCH MORE ZONAL FLOW
WITH THE BREAK DOWN OF THE RIDGE. 06Z GFS ENSEMBLES CLUSTER TOWARDS
THE OPERATIONAL SOLUTION...BUT THERE ARE A FEW MEMBERS WITH THE
STRONGER TROUGH SO OVERALL CONFIDENCE IS LOW. AM GOING TO HOLD ONTO
VERY WARM TEMPS THROUGH MOST OF THE LATER HALF OF THE PERIOD AS
ECMWF/GFS HAVE CONTINUED TO WARM H85 TEMPS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ001>004-013>016-
     027>029-041-042.

NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ079>081.

CO...NONE.
&&

JRM
Hazardous weather outlook, May 31, 11:58 AM CDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1058 AM MDT THU MAY 31 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011415-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1058 AM MDT THU MAY 31 2007 /1158 AM CDT THU MAY 31 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BECOME MORE WIDESPREAD ALONG AND EAST OF A
SURFACE TROUGH OF LOWER PRESSURE ACROSS EASTERN COLORADO THIS
AFTERNOON AND MOVE EAST OVERNIGHT. SUPERCELL THUNDERSTORMS WITH
LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE THROUGH
THE EVENING HOURS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
PORTIONS OF THE TRI-STATE AREA TONIGHT. ADDITIONAL RAIN WILL
AGGRAVATE EXISTING FLOODING PROBLEMS ACROSS EXTREME SOUTHWEST
NEBRASKA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MCGUIRE/LOCKHART

In the hours before

Local storm report, May 31, 4:15 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLASH FLOOD      2 N WINONA              39.09N 101.25W
05/31/2007                   LOGAN              KS   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTED WATER OVER THE ROAD 2
            MILES NORTH OF WINONA

0253 PM     HAIL             8 ENE WINONA            39.11N 101.11W
05/31/2007  M1.00 INCH       LOGAN              KS   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTED 1 INCH HAIL

0310 PM     HAIL             6 S OBERLIN             39.74N 100.53W
05/31/2007  E1.00 INCH       DECATUR            KS   TRAINED SPOTTER

&&

CFOLTZ
Local storm report, May 31, 4:50 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
350 PM MDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             2 E JENNINGS            39.68N 100.26W
05/31/2007  E0.88 INCH       DECATUR            KS   PUBLIC

&&

KJAMES
Local storm report, May 31, 5:03 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
403 PM MDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      OAKLEY                  39.13N 100.85W
05/31/2007                   LOGAN              KS   AMATEUR RADIO

            STREET FLOODING WITH WATER ALMOST OVER THE CURBS IN THE
            TOWN OF OAKLEY.

&&

KJAMES
Local storm report, May 31, 5:10 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
410 PM MDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             2 W GOVE                38.96N 100.53W
05/31/2007  E0.75 INCH       GOVE               KS   TRAINED SPOTTER

&&

KJAMES
Local storm report, May 31, 5:22 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             5 SE GOVE               38.91N 100.42W
05/31/2007  E0.75 INCH       GOVE               KS   TRAINED SPOTTER

&&

CFOLTZ
Local storm report, May 31, 5:25 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
425 PM MDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             5 SE GOVE               38.91N 100.42W
05/31/2007  E1.00 INCH       GOVE               KS   TRAINED SPOTTER

&&

CFOLTZ

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:47 AM CDTFlash Flood WatchGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more18 hr
May 31, 12:55 PM CDTSevere Thunderstorm WarningGLDDecatur71 min
May 31, 2:15 PM CDTSevere Thunderstorm WarningGLDNorton49 min
May 31, 2:28 PM CDTSevere Thunderstorm WarningGLDDecatur46 min
May 31, 2:43 PM CDTTornado WarningGLDNorton21 min
May 31, 2:52 PM CDTSevere Thunderstorm WarningGLDRawlins53 min
May 31, 3:00 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace60 min
May 31, 3:26 PM CDTSevere Thunderstorm WarningGLDDecatur64 min
May 31, 3:57 PM CDTFlash Flood WarningGLDLogan, Thomas3 hr
May 31, 4:00 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas60 min
May 31, 4:28 PM CDTSevere Thunderstorm WarningGLDDecatur27 min
May 31, 4:57 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan63 min

Nearby

Tornado Warnings in Kansas, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.